Minnesota, 2026Winter Storm and Winter Weather in Minnesota, February 19 to 20, 2026
February 19 to 20, 2026 · NWS ARX · 3 events in 3 counties and zones
During the late evening on February 19th and into the morning hours on February 20th, a quick-hitting but heavy band of snow moved through Houston and Fillmore counties bringing widespread snowfall totals in excess of 6 inches with some locations approaching a foot of snow.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the late evening on February 19th and into the morning hours on February 20th, a quick-hitting but heavy band of snow moved through Houston and Fillmore counties bringing widespread snowfall totals in excess of 6 inches with some locations approaching a foot of snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 19, 5:46 PM CST, 2 hours 14 minutes earlier. Its key messages:
- A compact, but potent, band of snow affects northeast IA into southwest WI and north into central WI. Many locations will very likely (60-95%) see 3"+ of snow south/east of a Charles City to Tomah line while far southwest WI and adjacent parts of northeast IA will likely (60-90%) see some 6" values. A Winter Storm Warning has been issued for those areas favored to reach 6".
- While confidence in the placement of the heaviest snow band has increased enough for a Winter Storm Warning to be issued, the northern side of the snow band will see a sharp cutoff in snow amounts and impacts over just a few miles.
- Potential for additional light (<1") snow this weekend.
- Near or slightly below normal temperatures move in for the end of the week and early next week with these looking to rebound somewhat for next Tuesday and Wednesday.
Area forecast discussion, Feb 19, 5:46 PM CST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
546 PM CST Thu Feb 19 2026
.KEY MESSAGES...
- A compact, but potent, band of snow affects northeast IA
into southwest WI and north into central WI. Many locations
will very likely (60-95%) see 3"+ of snow south/east of a
Charles City to Tomah line while far southwest WI and adjacent
parts of northeast IA will likely (60-90%) see some 6" values.
A Winter Storm Warning has been issued for those areas favored
to reach 6".
- While confidence in the placement of the heaviest snow band
has increased enough for a Winter Storm Warning to be issued,
the northern side of the snow band will see a sharp cutoff in
snow amounts and impacts over just a few miles.
- Potential for additional light (<1") snow this weekend.
- Near or slightly below normal temperatures move in for the end
of the week and early next week with these looking to rebound
somewhat for next Tuesday and Wednesday.
&&
.DISCUSSION...
Issued at 259 PM CST Thu Feb 19 2026
Band of snow tonight, heavy amounts likely in far SW WI and adjacent
parts of NE IA
18Z WV satellite shows an upper low over the MN Arrowhead and a
disturbance deepening over the KS/NE border. An upper jet is present
from S CA to MO. At the surface, low pressure is present under the
left exit of the upper jet with this being located in the Kansas
City area.
Into tonight, with the upper jet advancing over IL/IN, surface low
will shift east-northeast accordingly, becoming centered roughly in
the Milwaukee area by 12z Friday. Southerly warm advection in the
mid levels across the MS Valley ahead of the wave should lead to the
KS/NE wave becoming an upper low that will pass just to the SE of
our CWA. In concert with aforementioned warm advection, with
northerly flow aloft on the back side of the MN Arrowhead upper low
present, mid-level front will tighten with said frontogenesis
providing a relatively narrow axis of enhanced lift from central IA
into central WI. With robust forcing for ascent also being provided
by the approaching upper low, should get over 0.5" of liquid under
the strengthening mid-level front. With deep saturation through the
DGZ, primarily snow should result with rates above 1" possible,
although a short period of rain may occur before low level
temperatures drop just a degree or two. Snow rates would likely be
higher but, given much of the column is just below 0C and EPV*
fields suggest a stable atmosphere, expect a wetter snow character
overall and have moved forecast snow ratios toward the low side of
consensus, closer to 10:1. As the upper low occludes over WI, axis
of moisture should pivot from a SW-NE orientation to a more SSW-NNE
orientation Friday morning, leading to increased snow duration in
parts of central WI even as snow rates reduce as best QG forcing
shifts over MI and dry air entrainment around 700mb occurs.
Big question for days has been where exactly the tightening mid-
level front would be located as the upper wave moves northeast.
19.12z runs, including many short term models, have largely
converged on central IA northeast into far SW WI with the
aforementioned region at risk for a few extra hours with snow under
the pivoting band extending into central WI. Have therefore issued a
Winter Storm Warning for far SW WI (Crawford/Richland/Grant) and
adjacent areas of IA (Clayton/Allamakee/Fayette) for the main band
and Juneau/Adams for the pivot region. That said, with very dry air
lurking around 700mb as seeing on lower level WV satellite channel,
sharp northwest cutoff to snow amounts is expected. Thus, while
locations from around Charles City IA to Tomah WI have a Winter
Weather Advisory, snow amounts in these areas are highly uncertain,
with only a few miles potentially separating minor (~1")
accumulation from close to 5". Given this, any wobble in the
location of the band may lead to a big chance in snow amounts.
Finally, the dry intrusion around 700mb may open up a short period
of FZDZ on the northwestern edge of the band. Confidence in
occurrence remains low as some guidance, for example the 19.19z RAP,
suggests enough lift continues in the DGZ (rooted around 650mb) for
potential seeding of supercooled droplets closer to the surface if
ice crystals can make it through the dry intrusion.
Light snow this weekend
Pair of disturbances dive southeast out of Canada this weekend as
northwesterly flow aloft returns after a welcome absence. These may
kick off some flurries but accumulations look to be minor (19.13z
NBM 95th percentile snow across the entirety of Saturday and Sunday
is 1" or less).
Temperatures moderate next week
The dreaded northwest flow looks to be short lived as large scale
height rises occur over the western two thirds of the CONUS and
quasi zonal flow returns. Temperatures, having fallen to a bit below
normal over the weekend, return to the mid 30s to mid 40s Tuesday
and Wednesday.
&&
.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 545 PM CST Thu Feb 19 2026
MVFR to VFR conditions currently present across the area. A
widespread area of rain and snow is working its way north through
Iowa and should move into the region in the next hour or so. Rain
will quickly transition to snow across the area through the evening
with snow then prevailing through the remainder of the event. The
heaviest band of snow looks to remain south of the terminals across
northeast Iowa and Southwest Wisconsin but KLSE is likely to see
some visibility reductions with the snow overnight (MVFR to IFR).
KRST could see some stray flakes but with the current expected pivot
of the storm, no significant impacts look to occur outside of the
MVFR CIGs already present (some high-end IFR could be possible
overnight). Snow will begin to move out of the KLSE terminal around
daybreak with some lingering flakes possible through the morning
hours. MVFR/IFR CIGs are expected to linger through the morning
before lifting to VFR late in the period. Northerly winds will pivot
to a more northwesterly direction through the period with gusts
between 20-30 kts expected to pick up later tonight and continue
through tomorrow afternoon.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory until 9 AM CST Friday for WIZ041-053.
Winter Storm Warning until 9 AM CST Friday for WIZ054-055-061.
Winter Weather Advisory from midnight tonight to 9 AM CST
Friday for WIZ034-042.
Winter Storm Warning from midnight tonight to noon CST Friday
for WIZ043-044.
MN...Winter Weather Advisory until 9 AM CST Friday for MNZ096.
IA...Winter Weather Advisory until 9 AM CST Friday for IAZ009-010-
018-019.
Winter Storm Warning until 9 AM CST Friday for IAZ011-029-030.
&&
DISCUSSION...Ferguson
AVIATION...BarendseHazardous weather outlook, Feb 19, 3:08 PM CST, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
308 PM CST Thu Feb 19 2026
IAZ008-MNZ079-086>088-094-095-WIZ017-029-032-033-210115-
Mitchell-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Taylor-Clark-
Buffalo-Trempealeau-
308 PM CST Thu Feb 19 2026
This Hazardous Weather Outlook is for portions of north central
Iowa...southeast Minnesota...central Wisconsin...north central
Wisconsin and west central Wisconsin.
.DAY ONE...This Afternoon and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ011-029-030-WIZ043-044-054-055-061-210115-
Allamakee-Fayette-Clayton-Juneau-Adams-Crawford-Richland-Grant-
308 PM CST Thu Feb 19 2026
This Hazardous Weather Outlook is for portions of northeast
Iowa...central Wisconsin and southwest Wisconsin.
.DAY ONE...This Afternoon and Tonight
Moderate to heavy snow moves in tonight. Accumulations around 3
to 7 inches are expected. A Winter Storm Warning is in effect this
evening into Friday morning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Moderate to heavy snow is expected Friday morning. Accumulations
around 3 to 7 inches are expected. A Winter Storm Warning is in
effect this evening into Friday morning.
.SPOTTER INFORMATION STATEMENT...
Snow reports are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ009-010-018-019-MNZ096-WIZ034-041-042-053-210115-
Howard-Winneshiek-Floyd-Chickasaw-Houston-Jackson-La Crosse-
Monroe-Vernon-
308 PM CST Thu Feb 19 2026
This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota...southwest Wisconsin
and west central Wisconsin.
.DAY ONE...This Afternoon and Tonight
Light to moderate snow is forecast for tonight, which may mix at
times with freezing drizzle. Snow amounts of around 1 to 5 inches
are expected and may vary considerably over the span of a few
miles. A Winter Weather Advisory is in effect this evening into
early Friday morning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Light to moderate snow is forecast early Friday morning, which
may mix at times with freezing drizzle. Snow amounts of around 1
to 5 inches are expected and may vary considerably over the span
of a few miles. A Winter Weather Advisory is in effect this
evening into early Friday morning.
.SPOTTER INFORMATION STATEMENT...
Snow reports are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
APF
Winter Storm, Fillmore
- When
- February 19, 8:00 PM CST to February 20, 7:00 AM CST
- Where
- Fillmore forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.674, -92.090 (the zone’s center; the record gives no point)
This snow band brought heavy snow to Fillmore County with snowfall totals ranging from 4 to 10 inches. The highest snowfall report in the county was in Mabel where 9.8 inches was measured.
Winter Storm, Houston
- When
- February 19, 9:00 PM CST to February 20, 8:00 AM CST
- Where
- Houston forecast zone
- Reported by
- Public
- Coordinates
- 43.671, -91.493 (the zone’s center; the record gives no point)
This snow band brought heavy snow to Houston County with snowfall totals ranging from 8 to 10 inches. The highest snowfall report was 6 miles south of Reno where 10 inches was measured.
Winter Weather, Winona
- When
- February 19, 10:00 PM CST to February 20, 7:00 AM CST
- Where
- Winona forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 43.987, -91.779 (the zone’s center; the record gives no point)
This snow band brought snowfall totals of 2 to 6 inches across Winona County. The highest snowfall report in the county was 2 miles south-southeast of Dakota where 5.9 inches was measured.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Indiana, February 19, 2026$20 million · EF2 · 20 events
- Rip Current in Puerto Rico, February 19 to 21, 20261 death · 3 injured · 1 event
- Tornadoes and Hail in Illinois, February 19, 20262 injured · $710,000 · EF1 · 32 events
- Flash Flooding and Flooding in West Virginia, February 19 to 20, 2026$12,000 · 1.75 in hail · 30 events
- Heavy Snow in Iowa, February 19 to 20, 20261 injured · 23 events
- Hail and Damaging Wind in Indiana, February 19, 20261.5 in hail · 21 events
- Winter Storm and Winter Weather in Colorado, February 19 to 20, 202613 events
- Dense Fog in Kentucky, February 19, 202611 events
- Winter Storm and Winter Weather in Wisconsin, February 19 to 20, 202611 events
- Flash Flooding and Flooding in Ohio, February 19 to 20, 2026$5,000 · 50 kt wind · 11 events
- Winter Storm in Nebraska, February 19 to 20, 202610 events
- Wildfire in Oklahoma, February 19 to 28, 20269 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1319622, 1319621, 1319623.